Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 16, 1999, 5:43 PM CDT for Dickinson County, Kansas. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 5:43 PM CDT (22:43 UTC)
- Expired
- May 16, 1999, 6:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Dickinson County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:05 PM CDT | Hail 1.25 | Elmo, KS | |
| May 16, 6:10 PM CDT | Tornado F1 | Abilene, KS | A tornado touched down 4 miles southeast of Abilene and traveled intermittently for 2 and one half miles before dissipating. The tornado struck a farm doing considerable damage to outbuildings. A second funnel aloft was seen at times accompanying the tornado. |
| May 16, 6:25 PM CDT | Hail 1.5 | Herington, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3044 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 562 m²/s²
- 0-3 km storm-relative helicity
- 521 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KTOP 162246 RRA TORTOP KSC041-162315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 543 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS * UNTIL 615 PM CDT * AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO NEAR ENTERPRISE... OR ABOUT 5 MILES EAST OF ABILENE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... ENTERPRISE DETROIT CHAPMAN THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 16, 2:45 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 16, 2:45 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT SUN MAY 16 1999 ...THUNDERSTORMS AND HEAVY RAIN CHANCES TONIGHT...THEN TEMPERATURES MONDAY AND TUESDAY MAIN FORECAST CHALLENGES... AT 19Z...CDFNT WAS EXTENDING FROM ERN NEBRASKA INTO SOUTHWEST KS...JUST TO THE WEST OF CNK. VISIBLE SATL LOOP SHOWING ENHANCED CU/TCU FORMING LAST 30 MIN FROM BIE SOUTHWARD TO EAST OF CNK ALONG WEST EDGE OF INSTABILITY AXIS. EXPECT RAPID TSTM DEVELOPMENT NEXT FEW HRS NWRN PART OF CWA WITH SOME SVR STORMS. AIRMASS HIGHLY UNSTABLE WITH CAPE AOA 4000 J/KG. MAIN THREAT MAY BE LARGE HAIL/STRAIGHT LINE WINDS...BUT CANNOT RULE OUT A FEW TORNADOES EARLY BEFORE CONVECTION TURNS MORE LINEAR THIS EVENING ALONG CDFNT AS MID LVL SHEAR WEAK. WILL ISSUE FLASH FLOOD WATCH ALSO FOR SERN 3/4 OF FA GIVEN EXPECTED SLOW EWRD MOVEMENT OF CONVECTION AND HIGH PRECIPITABLE WATER WITH OBSERVED H85 DEW POINTS AROUND 15C. GROUND STILL FAIRLY SATURATED FROM RECENT RAINS...SO POTENTIAL FOR QUICK RUNOFF WITH TSTM ACTIVITY. AFTER TONIGHT...PREFER ETA MOVEMENT OF CDFNT WHICH IS FASTER THAN AVN AND MUCH FASTER THAN NGM. THIS WOULD HAVE FROPA IN TOPEKA ARND 09/10Z WITH BULK OF PCPN MON AM CONFINED TO ERN 1/4 OF FA. ETA ALSO SHOWS GOOD DRYING TO MOVE INTO NCENT KS MON AFTN AND ACROSS THE REMAINDER OF FA BY 00Z TUE. FAIRLY STRONG LO LVL CAA ALSO TO OCCUR WITH H85 TEMPS IN THE 8C TO 10C RANGE MON AFTN AND 1000/500MB THICKNESS FALLS OF SOME 150M FROM 00Z MON TO 00Z TUE. WILL KEEP MAX TEMPS ARND 70F MOST AREAS...ALTHOUGH ERN PART OF FA MAY BE CLOSER TO 65-70F AS EXPECT CLOUDS TO HOLD IN THERE LONGEST. SFC/H85 HIGH PRESS SETTLES OVER THE AREA MON NIGHT FOR CLR/COOL CONDITIONS. TUESDAY LOOKS SUNNY/MILD AS SFC/H85 RIDGE SLOWLY MOVES EAST OF CWA. AFTN MAX TEMPS TUE SHOULD BE IN THE 70-75F RANGE GIVEN COOL START AND WEAK MIXING. .TOP...TONIGHT...FLASH FLOOD WATCH EASTERN 3/4 OF CWA. BB
In the hours before
Special weather statement, May 16, 11:46 AM CDT, 5 hours 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-162300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1146 AM CDT SUN MAY 16 1999 ...SEVERE THUNDERSTORMS ARE LIKELY LATER TODAY AND TONIGHT ACROSS NORTH CENTRAL AND NORTHEAST KANSAS... SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS LATER TODAY INTO TONIGHT. A COLD FRONT WILL MOVE INTO NORTH CENTRAL KANSAS LATER THIS AFTERNOON AND EVENING... LIKELY INITIATING RAPID THUNDERSTORM DEVELOPMENT. THE AIRMASS OVER THE AREA WILL BE VERY UNSTABLE...SO SOME SEVERE STORMS APPEAR LIKELY. SPOTTERS WILL LIKELY BE NEEDED FIRST ACROSS NORTH CENTRAL KANSAS LATER THIS AFTERNOON OR EARLY THIS EVENING...THEN LATER THIS EVENING OVER NORTHEAST AND EAST CENTRAL KANSAS. THE MAIN THREAT APPEARS TO BE LARGE HAIL AND DAMAGING STRAIGHT- LINE WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE OVER NORTH CENTRAL KANSAS. THE AIRMASS WILL BECOME VERY UNSTABLE OVER THE REGION AHEAD OF THE COLD FRONT...BUT A STRONG CAPPING INVERSION ABOVE THE LOW LEVEL MOISTURE MAY HINDER THUNDERSTORM DEVELOPMENT UNTIL A WEAK UPPER LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS LATER THIS EVENING. WITH THE HIGH INSTABILITY AND FAVORABLE UPPER LEVEL WIND SHEAR...A FEW SUPERCELLS ARE POSSIBLE OVER NORTH CENTRAL KANSAS THAT MAY CONTAIN MESOCYCLONES/ROTATING UPDRAFTS THAT COULD SPAWN TORNADOES. THE THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP INTO A SQUALL LINE AS THEY MOVE INTO NORTHEAST KANSAS...LESSENING THE TORNADO THREAT. LOCALLY HEAVY RAIN IS ALSO LIKELY IN SOME AREAS. BARLOW
Special weather statement, May 16, 11:46 AM CDT, 5 hours 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-162300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1146 AM CDT SUN MAY 16 1999 ...SEVERE THUNDERSTORMS ARE LIKELY LATER TODAY AND TONIGHT ACROSS NORTH CENTRAL AND NORTHEAST KANSAS... SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS LATER TODAY INTO TONIGHT. A COLD FRONT WILL MOVE INTO NORTH CENTRAL KANSAS LATER THIS AFTERNOON AND EVENING... LIKELY INITIATING RAPID THUNDERSTORM DEVELOPMENT. THE AIRMASS OVER THE AREA WILL BE VERY UNSTABLE...SO SOME SEVERE STORMS APPEAR LIKELY. SPOTTERS WILL LIKELY BE NEEDED FIRST ACROSS NORTH CENTRAL KANSAS LATER THIS AFTERNOON OR EARLY THIS EVENING...THEN LATER THIS EVENING OVER NORTHEAST AND EAST CENTRAL KANSAS. THE MAIN THREAT APPEARS TO BE LARGE HAIL AND DAMAGING STRAIGHT- LINE WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE OVER NORTH CENTRAL KANSAS. THE AIRMASS WILL BECOME VERY UNSTABLE OVER THE REGION AHEAD OF THE COLD FRONT...BUT A STRONG CAPPING INVERSION ABOVE THE LOW LEVEL MOISTURE MAY HINDER THUNDERSTORM DEVELOPMENT UNTIL A WEAK UPPER LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS LATER THIS EVENING. WITH THE HIGH INSTABILITY AND FAVORABLE UPPER LEVEL WIND SHEAR...A FEW SUPERCELLS ARE POSSIBLE OVER NORTH CENTRAL KANSAS THAT MAY CONTAIN MESOCYCLONES/ROTATING UPDRAFTS THAT COULD SPAWN TORNADOES. THE THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP INTO A SQUALL LINE AS THEY MOVE INTO NORTHEAST KANSAS...LESSENING THE TORNADO THREAT. LOCALLY HEAVY RAIN IS ALSO LIKELY IN SOME AREAS. BARLOW
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:18 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 32 min |
| May 16, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 43 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 32 min |
| May 16, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 45 min |
| May 16, 6:14 PM CDT | Tornado Warning | TOP | Dickinson | 46 min |
| May 16, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 31 min |
| May 16, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 31 min |
| May 16, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 33 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.